Sept. 19, 2006 -- In the neonatal unit at Methodist Hospital, joy for the Nelson family ended in tragedy.
Tiny D'myia Nelson and five other fragile, premature babies -- some weighing barely a pound -- were all given 1,000 times the prescribed amount of the blood-thinning drug Heparin.
The overdose killed two of the babies, including Dmyia.
"She weighed 1 pound, 5 ounces. She was a miracle baby," said Lena Nelson, D'myia's grandmother.
"You just don't make a mistake on somebody's kid. They gotta be professionals. It's not professional," said DeJuan Nelson, D'myia's father.
One of the survivors, Thursday Dawn Jeffries, has been moved to another hospital where she's clinging to life and facing surgery as a result of the overdose.
She's 5 days old.
How could such a fatal error happen? Vials containing the adult and infant doses of Heparin looked similar -- easy to mistake if not examined closely.
Methodist Hospital has launched an investigation and has already put procedures in place to ensure this doesn't happen again.
For D'myia's family, it may be too little, too late.
"My miracle has been taken away from me," her grandmother said.
On "Good Morning America," Sam Odle, president and CEO of Methodist Hospital, talked about the tragedy with Diane Sawyer.
"You just can't believe a mistake of this nature could happen," he said.
He held up boxes containing adult and preemie doses of Heparin.
"You can see they look very similar in size and color," he said.
Odle emphasized the need to change the way similar medicines are packaged to prevent dosing errors.
"The only thing we could say [to these families] is that we're sorry, and that we're committed to making the hospital as safe as possible," Odle said.